Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 24, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 13, 2020, 7:51 PM PDT for Washoe County, Nevada; 4 counties in California. It took effect at Sep 14, 2020, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2020, 7:51 PM PDT (02:51 UTC)
- In effect from
- Sep 14, 2020, 1:00 PM PDT
- Expired
- Sep 14, 2020, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4305 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WWUS85 KREV 140251 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 751 PM PDT Sun Sep 13 2020 CAZ270-271-278-NVZ458-150300- /O.UPG.KREV.FW.A.0022.200914T2000Z-200915T0300Z/ /O.NEW.KREV.FW.W.0024.200914T2000Z-200915T0300Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Eastern Lassen County-Northern Washoe County- 751 PM PDT Sun Sep 13 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN WASHOE COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 8 PM PDT Monday. The Fire Weather Watch has been upgraded. * Changes...Upgraded to Red Flag Warning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15 to 25 mph, with gusts up to 35 mph. Higher gusts of up to 40 mph are possible for wind prone locations as well as for the ridges. Winds will remain breezy for Tuesday and Wednesday afternoons with localized critical fire conditions expected during this time. * Humidity...9 to 15%, with poor recoveries during the overnight hours. * Duration...3 to 7 hours. Ridge locations will continue to be gusty into the overnight hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
525 WWUS85 KREV 150239 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 739 PM PDT Mon Sep 14 2020 CAZ270-271-278-NVZ458-150345- /O.EXP.KREV.FW.W.0024.000000T0000Z-200915T0300Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Eastern Lassen County-Northern Washoe County- 739 PM PDT Mon Sep 14 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN WASHOE COUNTY... The gusty southwest winds across the region have decreased below criteria this evening. Therefore, we will let the Red Flag Warning expire on time. Winds are expected to remain breezy during the overnight hours for more wind prone areas and along ridges with poor humidity recoveries. Breezy winds and low humidity are forecast for Tuesday and Wednesday afternoons with localized critical fire conditions likely during this time. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 13, 2:01 PM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, Sep 13, 2:01 PM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Reno NV
201 PM PDT Sun Sep 13 2020
.SYNOPSIS...
Widespread smoke and haze issues will continue much of this week.
Warm temperatures are expected through Thursday then a cold front
will drop readings back to near or even below normal for the
upcoming weekend. Increased winds could bring fire weather
concerns especially Thursday and Friday. A few light showers
possible in NE California Friday and Saturday.
&&
.DISCUSSION...
Most of the forecast hinges on the progression of quasi-cutoff
low currently over NE Pacific Ocean and it’s progression inland
by mid to late week.
* Smoke: Well today sure started out nasty with hazardous air
quality in many areas. Smoke has been slow to clear from valleys
thus far relying mainly on vertical mixing. However, a little
bit more SW wind into the evening could allow for more
appreciable clearing, at least away from ongoing fires. Smoke
models are changing up the scenario some Monday-Tuesday versus
the last couple days with increased SW transport winds. We’re
seeing two distinct plume areas in the models where smoke
concentrations are heaviest: one into NE California and far NW
Nevada (e.g. Susanville) and another from the E Sierra up into
parts of W Nevada (e.g. Mammoth, Carson Valley, Yerington,
Fallon). Elsewhere likely to still be somewhat hazy with periods
of smoke - low confidence scenario on where boundaries between
denser smoke and haze will be.
* Wind: Winds will be a little stronger the next few afternoons
compared to this past weekend, but where we’re really watching
is Thursday and Friday. Guidance projecting a cold front into
the area with stronger S-SW winds for most areas. An appreciable
number of ECMWF EPS members showing gusts 30-40 MPH from NE
California south along the Sierra Front into the Eastern Sierra
both days. Could see localized travel and recreation impacts,
along with critical fire weather (see below). The stronger winds
could either make the smoke situation in our area worse via
long range transport and increasing fire activity - or those
winds could thin it out alot. We shall see. Smoke models are
only reliable out to 24-36 hours.
* Rain: Sorry, but not much luck happening here next 1-2 weeks.
The best we can muster: ECMWF/GFS ensemble guidance brings the
remnants of a weak-moderate atmospheric river into N California
late this week. This could yield a few showers down into parts
of NE California Friday-Saturday but precip amounts look to be
0.1” at best. Only 3 out of 52 ECMWF members showing anything
above 0.25”. Could be a good soaking rain further north into
Oregon which would help the fire situation up there.
-Chris
&&
.AVIATION...
* Areas of dense smoke will continue to impact aviation interests
in the region through at least Monday. Based on the latest HRRR
Smoke model two major plumes will affect the east side of the
Sierra tonight into Monday - Quincy to Susanville (SVE) and
Mammoth (MMH) to Yerington and Carson City (CXP). Conditions
likely to get into IFR or even LIFR levels in smoke in these
areas.
* Elsewhere including Reno (RNO) and Tahoe (TRK, TVL) smoke and
haze are likely however concentrations do not appear as severe
as they were this morning. Probably still a good bet to expect
some periods of MVFR in these areas.
* The slight increase in SW winds we’ve seen today will
continue into Monday with slightly higher gusts but nothing too
impactful. Generally at or below 25 knots for most areas. This
could be enough to really mix out the smoke in most areas except
near and downwind on ongoing large fires.
-Chris
&&
.FIRE WEATHER...
***Increased Confidence in Widespread Critical Fire Conditions
This Thursday/Friday***
Changes this forecast cycle:
*Cancelled the Fire Weather Watch for the northern Sierra Front
for Monday. The Watch for northeast California and northern
Washoe County still remains.
*Increased winds for Friday, especially along the Sierra ridges.
Today through Wednesday will most likely see an uptick in the
southwest flow with low humidity and poor overnight recoveries.
Recent model guidance shows weaker winds overall during this time
and that could be the result due to the smoke impacts. With thick
smoke present, thermal gradients will be weaker which in return
would dampen the strength of the afternoon winds. With this in
mind, we have decided to cancel the Fire Weather Watch for NV zone
420, the northern Sierra Front, for Monday. There could be some
localized gusts of up to 30 mph with Sierra ridges remaining gusty
into the overnight hours, but widespread critical fire conditions
throughout the area is less likely at this time.
The Fire Weather Watch remains for CA zones 270, 271, & 278 and NV
zone 458 (northeast California and northern Washoe County) for
Monday afternoon through the evening thanks to gusty southwest
winds and low humidity. These areas look to be the best shot at
widespread critical conditions, however, confidence is medium at
this time which is why we have left the Watch versus upgrading to
a Warning. Expect southwest winds 10-20 mph with possible gusts of
up to 30 mph. Higher gusts of up to 35 mph are more likely for
wind prone locations as well as for the ridges.
Tuesday and Wednesday look similar with zephyr-like breezes each
afternoon/evening. Localized critical conditions are possible each
day with emphasis on the ridges, northeast California, and
northern Washoe County.
Forecaster confidence continues to increase in the potential for a
widespread critical condition event sometime during the
Thursday/Friday timeframe of this week. It's still early and
things could change, for example the overall timing of the gusty
southwest winds, but for the most part it looks to be windy thanks
to more upper-level support rather than just thermal gradient
driven. Therefore, we have increased winds on Friday with the
strongest winds along the Sierra Crest (emphasis on Mono and
Alpine counties). Even though humidity both daytime and overnight
look to increase during this time, the presence of the gusty winds
could essentially negate the higher RH. Unfortunately, chances for
wetting rains (>0.10") across the region are unlikely at this
time. -LaGuardia
&&
.REV Watches/Warnings/Advisories...
NV...Dense Smoke Advisory until 11 AM PDT Monday NVZ001>005.
Fire Weather Watch from Monday afternoon through Monday evening
NVZ458.
CA...Dense Smoke Advisory until 11 AM PDT Monday CAZ070>073.
Fire Weather Watch from Monday afternoon through Monday evening
CAZ270-271-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 2:18 PM PDT | Dense Smoke Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 4 days |
Nearby
Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.